Brown stain on legs
Two yeas ago I got a dark brown rash on my lower legs, which my GP said was caused by a fungus similar to athlete’s foot. I assume I picked up the infection at the swimming pool. I’ve applied betamethasone valerate cream twice a day, but the rash has spread further and become more dense. Is there anything else I can do?
Dr Roche writes:
I think you need to go back to your GP to discuss this further as various parts of your account do not seem to fit with a fungal infection.
Firstly betamethasone valerate cream is not suitable for a fungal infection and if used on the lower legs for long periods can cause the skin to thin progressively and then break down. It should be used intermittently, sparingly and carefully at this site, if at all.
Brown staining is also not typical of fungal infection and for it to be present on both lower legs suggests that there is another explanation.
The commonest cause is as a result of long-established varicose veins. Eventually this causes a brown staining of the lower legs as blood products from the slow moving congested blood in the varicose veins leaches into the skin. This is typically worse at the lowest point of the body, where the pressure in the veins is at its greatest.
In some patients a type of eczema develops in the damaged skin, called varicose eczema
, leading to dry, itchy patches of skin in addition to the brown staining. This latter problem is sometimes treated with betamethasone valerate for short periods.
A further discussion and reassessment with your GP would be the best way forward.
The opinions expressed are those of the author and are not held by Saga unless specifically stated.
The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.